In recent years, U.S. poison control centers logged an increasing number of calls about children ingesting a cough suppressant that, in the event of an overdose, can cause choking, convulsions, coma and cardiac arrest.
Benzonatate, also known by the brand names Tessalon Perles and Zonatuss, is approved for use in people ages 10 and up and available by prescription, according to the Food and Drug Administration (FDA). Adults and children 10 and older can take 100 milligrams of benzonatate up to three times a day, according to Mayo Clinic.
People in these age groups should not take more than 200 mg at one time or more than 600 mg per day, and children younger than 10 should not consume the medication at all. The drug's safety and effectiveness have not been studied in young children, and there have been reports of infants overdosing after ingesting only one or two capsules, according to the FDA. Symptoms of overdose can emerge within 15 to 20 minutes of the medication's ingestion, and death can occur within hours.
Pediatric benzonatate poisonings have been on the rise, according to a new report, published Nov. 15 in the journal Pediatrics, a journal of the American Academy of Pediatrics. The study authors determined this by analyzing data from U.S. poison control centers and national databases for pharmacy drug dispensing and drug-related adverse events.
Between 2010 and 2018, there were nearly 4,690 calls to poison control about children ages 17 and younger ingesting benzonatate. The number of cases rose each year, increasing from 308 in 2010 to 799 in 2018.
More than 75% of cases were classified as "unintentional exposures," and of these, most involved children ages 5 and younger and had no clinical effect. However, 56 cases had moderate to major effects, and three young children died.
"Accessibility to medical products at home presents a risk for unintentional ingestion in young children as oral exploration is a normal part of development in infants, and young children may be enticed to consume objects that resemble candy," the authors wrote.
The rate of intentional exposures also rose between 2010 and 2018, mostly in older children. More than 60% of the cases involving drug misuse or abuse, and nearly all suspected suicide attempts, involved children ages 10 to 16. The FDA Adverse Event Reporting System showed eight cases of intentional benzonatate exposure in this age group that required hospitalization, six of which resulted in death.
"Previous studies demonstrated that in older children and adolescents, access to medical drug products in the home may lead to medical drug product misuse, abuse, and use in suicide attempts," and the new study's results reflect the same trends, the study authors wrote.
The team also found that pediatric prescriptions for benzonatate increased by more than 60% during the same general time period, between 2012 and 2019. That said, overall, benzonatate still made up a minority of cough suppressant prescriptions in 2019. That year, benzonatate accounted for 10% of such prescriptions, while prescription drugs containing dextromethorphan made up 90%.
Adult prescriptions for benzonatate rose in the same time frame, from 5.1 million patients in 2012 to 11.7 million patients in 2019. This hints at an increasing availability of the drug in U.S. households.
In the future, "rational prescribing and improved provider and caregiver awareness of benzonatate toxic effects may reduce risks associated with benzonatate exposure," the authors concluded.
Live Science newsletter
Stay up to date on the latest science news by signing up for our Essentials newsletter.
Nicoletta Lanese is the health channel editor at Live Science and was previously a news editor and staff writer at the site. She holds a graduate certificate in science communication from UC Santa Cruz and degrees in neuroscience and dance from the University of Florida. Her work has appeared in The Scientist, Science News, the Mercury News, Mongabay and Stanford Medicine Magazine, among other outlets. Based in NYC, she also remains heavily involved in dance and performs in local choreographers' work.